Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 69, NWS Great Falls, MT

August 13, 2012Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 13, 2012, 9:49 AM MDT for Blaine County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2012, 9:49 AM MDT (15:49 UTC)
Expired
Aug 13, 2012, 10:30 AM MDT
In force
41 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 143 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 3.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

677 
WUUS55 KTFX 131549
SVRTFX
MTC005-131630-
/O.NEW.KTFX.SV.W.0069.120813T1549Z-120813T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
949 AM MDT MON AUG 13 2012

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BLAINE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 1030 AM MDT

* AT 948 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES SOUTH OF FORT BELKNAP...MOVING EAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  CENTRAL BLAINE COUNTY.

HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH ARE LIKELY
WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&


LAT...LON 4821 10842 4808 10842 4807 10844 4815 10904
      4833 10902 4834 10840 4829 10839 4822 10840
TIME...MOT...LOC 1549Z 274DEG 14KT 4823 10889

$$

SUK
1 follow-up statement
307 
WWUS55 KTFX 131621
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1021 AM MDT MON AUG 13 2012

MTC005-131631-
/O.EXP.KTFX.SV.W.0069.000000T0000Z-120813T1630Z/
BLAINE MT-
1021 AM MDT MON AUG 13 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BLAINE COUNTY WILL
EXPIRE AT 1030 AM MDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE...THUS THE WARNING IS BEING ALLOWED TO EXPIRE.

LAT...LON 4821 10842 4808 10842 4807 10844 4815 10904
      4833 10902 4834 10840 4829 10839 4822 10840
TIME...MOT...LOC 1621Z 274DEG 14KT 4822 10870

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 9:25 AM MDT, 24 minutes earlier.

Area forecast discussion, Aug 13, 9:25 AM MDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
925 AM MDT MON AUG 13 2012

.DISCUSSION...

.UPDATE...CONVECTION CONTINUES ACROSS THE NORTHEAST ZONES AND UPDATED
TO FRESHEN FIRST PERIOD POPS AND WX DUE. ELSEWHERE...WARM AND DRY
CONDITIONS WILL CONTINUE. CURRENT FORECAST ON TRACK. ZELZER

&&

.AVIATION...
UPDATED 1130Z.
WIDESPREAD VFR CONDITIONS EXPECTED TODAY AS HIGH PRESSURE RIDGE
REMAINS OVER THE NRN ROCKIES.  ONLY ITEM OF CONCERN IS CHANCE OF
THUNDERSTORMS VCNTY KHVR THIS MORNING.  STRONG TO SEVERE STORMS
CONTINUED THRU THE OVERNIGHT HOURS ALONG A WEAK TEMPERATURE BOUNDARY
STRETCHING FROM SOUTHEAST ALBERTA TO NORTHEAST MONTANA...WITH NEW
CELLS STARTING TO DEVELOP ALONG THE US/CAN BORDER NORTHWEST OF KHVR.
CELL MOVEMENT HAS BEEN GENERALLY EAST BUT THERE IS A CHANCE THE
BOUNDARY AND/OR SOME STORMS COULD DRIFT CLOSE TO KHVR THRU THE
MORNING HOURS.  THE BOUNDARY IS FORECAST TO MOVE INTO ERN MT BY
EARLY AFTN WITH JUST SCATTERED CLOUDS EXPECTED AT KHVR AT THAT
TIME.  WARANAUSKAS

&&

.FIRE WEATHER...FIRE WEATHER WATCH FOR ZONES 117...118...114 AND
115 ON TUESDAY. AS A WEAK FRONTAL BOUNDARY MOVES ACROSS THE AREA
TODAY...WESTERLY WINDS WILL INCREASE AND BECOME BREEZY WITH NEAR
CRITICAL FIRE WEATHER CONDITIONS OVER WESTERN PORTIONS OF THE
DISTRICTS. TUESDAY WILL HAVE A GREATER THREAT FOR CRITICAL FIRE
WEATHER CONDITIONS AS WESTERLY WINDS INCREASE AHEAD OF A
SIGNIFICANT UPPER-LEVEL LOW PRESSURE SYSTEM AND STRONG SURFACE
COLD FRONT. THE COLD FRONTAL PASSAGE WILL BE ON TUESDAY NIGHT WITH
A WIND SHIFT FROM WEST TO NORTH. PRECIPITATION WILL BE MAINLY
ALONG AND BEHIND THE COLD FRONT.

&&

.PREV DISCUSSION...
/ISSUED 530 AM MDT MON AUG 13 2012/
TODAY THROUGH WEDNESDAY...ISOLATED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THIS MORNING ALONG THE HILINE MAINLY OVER HILL AND BLAINE
COUNTIES AS AN UPPER-LEVEL SHORTWAVE AND SURFACE BOUNDARY PASSES
OVER THE AREA. THESE STORMS MAY BE CAPABLE OF PRODUCING HAIL AND
HEAVY RAINFALL IF THEY CONTINUE TO HOLD TOGETHER BUT THE MOST
LIKELY SCENARIO IS THAT CURRENT THUNDERSTORM ACTIVITY OVER
SOUTHERN ALBERTA WILL WEAKEN AS IT ENCOUNTERS A SLIGHTLY DRIER
AIRMASS ACROSS NORTHERN MONTANA. WINDS WILL BECOME WESTERLY THIS
AFTERNOON AND BE BREEZY AT TIMES WITH NEAR CRITICAL FIRE WEATHER
CONDITIONS AS RELATIVE HUMIDITIES FALL INTO THE TEENS TO AROUND 20
PERCENT. THOUGH WINDS WILL BE INCREASING...WIND GUSTS SHOULD BE
LESS THAN 20 MPH FOR MOST LOCATIONS SO HAVE HELD OFF ON FIRE
WEATHER HIGHLIGHTS FOR THIS AFTERNOON. TUESDAY WILL HAVE A GREATER
THREAT FOR CRITICAL FIRE WEATHER CONDITIONS AS WINDS CONTINUE TO
INCREASE AHEAD OF AN UPPER-LEVEL LOW PRESSURE SYSTEM AND
ASSOCIATED SURFACE COLD FRONT SO HAVE ADDED FIRE WEATHER ZONES
118...117...114 AND 115 INTO A FIRE WEATHER WATCH. FORECAST MODELS
CONTINUE TO INDICATE A STRONG COLD FRONTAL PASSAGE OVER THE
FORECAST AREA TUESDAY NIGHT AND WEDNESDAY THOUGH THERE ARE SOME
DIFFERENCES BETWEEN THE MODELS REGARDING PRECIPITATION AMOUNTS AND
COVERAGE. HAVE KEPT CATEGORICAL (GREATER THAN 75 PERCENT) POPS
FOCUSED OVER THE MOUNTAINS WITH LIKELY POPS OVER THE NORTH-CENTRAL
PLAINS BEGINNING TUESDAY NIGHT. NORTHERLY WINDS WILL PROMOTE
UPSLOPE FLOW OVER CENTRAL AND NORTH- CENTRAL MONTANA SO ANTICIPATE
THE BEST PRECIP CHANCES TO BE IN THESE AREAS. THERE IS A BIT MORE
UNCERTAINTY WITH REGARDS TO PRECIPITATION CHANCES OVER SOUTHWEST
MONTANA SO KEPT A CONSERVATIVE APPROACH TO POPS WITH LIKELY POPS
EXTENDING FROM HELENA TO BOZEMAN AND A SLIGHT CHANCE OVER WEST
YELLOWSTONE FOR WEDNESDAY. WHILE HIGH TEMPERATURES ON MONDAY AND
TUESDAY WILL BE HOT WITH HIGHS AROUND 90 DEGREES...SIGNIFICANTLY
COOLER TEMPERATURES CAN BE EXPECTED ON WEDNESDAY WITH HIGHS
RANGING FROM THE 50S IN THE MOUNTAINS TO 60S ELSEWHERE IN THE
PLAINS/VALLEYS. MLV

WEDNESDAY NIGHT THROUGH MONDAY...UPPER LEVEL TROF THAT BROUGHT THE
SHARPLY COOLER TEMPERATURES ON WED WILL MAKE STEADY PROGRESS TOWARD
WYOMING AND THE DAKOTAS ON WED NIGHT.  A FEW RESIDUAL LIGHT RAIN
SHOWERS MAY OCCUR ALONG/SOUTH OF A HELENA-TO-LEWISTOWN LINE AS THE
TROF SWEEPS SOUTHWARD...BUT EXPECT QUICKLY IMPROVING CONDITIONS
AFTER MIDNIGHT WED AS A HIGH PRESSURE RIDGE THAT WILL DOMINATE OUR
WEATHER FOR THE LATTER HALF OF THE WEEK BEGINS TO BUILD INTO THE NRN
ROCKIES.  FORECAST MODELS ARE IN EXCELLENT AGREEMENT THAT THE RIDGE
WILL GRADUALLY STRENGTHEN FROM THURS THROUGH SAT...BRINGING THREE
DAYS OF MOSTLY FAIR SKIES...NO PRECIPITATION...AND TEMPS WARMING
STEADILY EACH DAY FROM THE MID 70S ON THURS UP TO THE MID-UPPER 80S
BY SAT. THOUGH THE AIRMASS OVER OUR REGION WILL BECOME PROGRESSIVELY
DRIER DURING THIS TIME...WINDS ARE EXPECTED TO REMAIN LIGHT WHICH
WILL KEEP CRITICAL FIRE WEATHER CONDITIONS AT A MINIMAL LEVEL.  NEXT
CHANCE FOR PRECIP LOOKS TO BE SUNDAY AFTN/EVE AS WEAK PACIFIC SYSTEM
PUSHES INTO THE RIDGE.  COVERAGE OF SHOWERS AND THUNDERSTORMS IS
MORE EXTENSIVE IN THE GFS SOLUTION THAN THAT SEEN IN THE EUROPEAN
MODEL BUT BOTH MODELS KEEP RAINFALL AMOUNTS GENERALLY LESS THAN 0.1
INCH AND MAINLY CONFINED TO THE ROCKY MTN FRONT AND SOUTHWEST MTNS.
PATCHY MOISTURE REMAINS OVER SOUTHERN/WESTERN PORTIONS OF THE
FORECAST AREA ON MON...BRINGING A SLIGHT CHANCE OF THUNDERSTORMS
DURING THE AFTN/EVE. TEMPS STAY A FEW DEGREES ABOVE NORMAL WITH
MID-UPPER 80S ON SUN AND MON.
WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  91  59  89  51 /  10  10  20  70
CTB  88  56  81  48 /  10  10  40  60
HLN  92  59  90  54 /  10  10  20  50
BZN  90  50  92  48 /  10  10  10  20
WEY  82  41  81  42 /  10  10  10  10
DLN  88  51  89  50 /  10  10  10  20
HVR  90  60  88  52 /  20  10  20  60
LWT  86  55  86  49 /  10  10  10  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND
CLARK...CHOUTEAU...EASTERN TETON...JEFFERSON...JUDITH BASIN...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FERGUS...GALLATIN...MADISON...MEAGHER.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 13, 4:33 AM MDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
433 AM MDT MON AUG 13 2012

MTZ008-015-052-141045-
BEAVERHEAD-MADISON-JEFFERSON-
433 AM MDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FIRE WEATHER WATCH IS IN EFFECT FROM NOON TO 9PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY WINDS AND LOW RELATIVE HUMIDITIES ARE EXPECTED ON TUESDAY
AFTERNOON AND EVENING. IN ADDITION...A COLD FRONTAL PASSAGE WILL
BRING SIGNIFICANTLY COOLER TEMPERATURES TO THE AREA FOR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009>011-044>047-141045-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-
433 AM MDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SHARP COLD FRONT WILL BRING INCREASED PRECIPITATION CHANCES AND
SIGNIFICANTLY COOLER TEMPERATURES TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ012>014-048>051-053>055-141045-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
BROADWATER-MEAGHER-GALLATIN-
433 AM MDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR TUESDAY AFTERNOON AND
EVENING FOR PORTIONS OF CENTRAL AND SOUTHWEST MONTANA. IN
ADDITION...A SHARP COLD FRONT WILL BRING INCREASED PRECIPITATION
CHANCES AND SIGNIFICANTLY COOLER TEMPERATURES TUESDAY NIGHT AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 13, 9:29 AM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
929 AM MDT MON AUG 13 2012

MTZ047-131615-
BLAINE MT-
929 AM MDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLAINE COUNTY UNTIL 1015
AM MDT...

AT 924 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES SOUTHWEST OF FORT BELKNAP...OR 26 MILES
SOUTH OF CHINOOK...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL BLAINE COUNTY...

LAT...LON 4830 10849 4806 10855 4816 10916 4834 10911
TIME...MOT...LOC 1529Z 280DEG 16KT 4824 10900

SUK

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:49 PM MDTSpecial Weather StatementTFXBlaine41 min
Aug 13, 4:25 AM MDTFire Weather WatchTFXBroadwater, Cascade, Chouteau, Fergus, Gallatin, Jefferson and 5 more11 hr
Aug 13, 9:29 AM MDTSpecial Weather StatementTFXBlaine46 min
Aug 13, 2:40 PM MDTRed Flag WarningTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more34 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.